Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 15, 2017, 6:28 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 6:28 PM EDT (22:28 UTC)
- Expired
- Jun 15, 2017, 7:11 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:45 PM EDT | TSTM WND DMG | 1 Ne Stewartsville, VA | TREE DOWN ON JORDAN TOWN RD. TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
256
WUUS51 KRNK 152228
SVRRNK
VAC019-067-152330-
/O.NEW.KRNK.SV.W.0109.170615T2228Z-170615T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
628 PM EDT THU JUN 15 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
West central Bedford County in south central Virginia...
Northeastern Franklin County in west central Virginia...
* Until 730 PM EDT
* At 627 PM EDT, a severe thunderstorm was located over Vinton,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stewartsville...
Northwest Smith Mountain Lake...
Goodview...
Chamblissburg...
and Burnt Chimney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
This is an EXTREMELY DANGEROUS SITUATION. This storm is producing
widespread wind damage across the City of Roanoke and Salem. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3734 7965 3707 7975 3714 7994 3716 7993
3718 7990 3721 7988 3722 7987 3722 7985
3723 7984 3726 7986 3729 7985 3730 7984
3731 7985 3732 7983
TIME...MOT...LOC 2227Z 272DEG 8KT 3726 7992
HAIL...1.00IN
WIND...60MPH
$$
RS1 follow-up statement
033
WWUS51 KRNK 152311
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
711 PM EDT THU JUN 15 2017
VAC019-067-152321-
/O.CAN.KRNK.SV.W.0109.000000T0000Z-170615T2330Z/
Bedford VA-Franklin VA-
711 PM EDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR
WEST CENTRAL BEDFORD AND NORTHEASTERN FRANKLIN COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3734 7965 3707 7975 3714 7994 3716 7993
3718 7990 3721 7988 3722 7987 3722 7985
3723 7984 3726 7986 3729 7985 3730 7984
3731 7985 3732 7983
TIME...MOT...LOC 2310Z 272DEG 8KT 3726 7980
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:00 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 15, 3:00 PM EDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 300 PM EDT Thu Jun 15 2017 .SYNOPSIS... High pressure offshore will maintain a warm and humid airmass across the region into this weekend. A weak cold front will approach the area from the west this weekend with added showers and storms likely into early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 245 PM EDT Thursday... Coverage of convection has been lower than earlier anticipated, possibly due to residual effects of bubble high behind outflow from overnight convection upstream. However, latest satellite trends and instability from mesoanalysis indicate conditions remain favorable for convection to bloom into this evening aided by approaching upper trof. In anticipation of this will maintain healthy POPs for the next several hours then trend things downward after 00Z. While synoptic environment lacks shear, considerable instability will keep the threat of severe storms in play as healthy updrafts may produce hail even with deep warmth and DCAPE values will boost outflow. Any clusters that develop will also bear close scrutiny as cold pool interactions may boost storm development. Heavy downpours are also a good bet and may give rise to local hydro problems. Things quiet down overnight with more patchy dense fog developing toward morning. Once the fog burns off, another bout of diurnal convection is expected tomorrow with the upper trof axis slowly drifts into the region. Expect a continuation of warm and muggy conditions with temperatures remaining right around will remain right around seasonal norms. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 245 PM EDT Thursday... The Subtropical ridge will hold along the East Coast with the main zonal mid to upper level westerlies remaining across the northern U.S. Friday night into Sunday night. The timing of the mid-level weakness or trough in the broader subtropical ridge could be the key to the weather across the southeastern CONUS. The combination of solar heating, unstable air, upper shortwaves, orographic lift and surface boundaries will result in the daily chances for showers and thunderstorms mainly during the afternoon and evening hours. SPC Day two convective outlook highlights a marginal potential for severe thunderstorms on Friday afternoon into Friday evening. Moderately large CAPE may be conducive to "pulse" thunderstorms capable of producing at least localized strong downbursts. With a relative light mean flow, there is also the potential for flooding issues especially with high rainfall rates, slow moving or training thunderstorms. A upper level trough will slide eastward and reach the Great Lake region on Sunday. Surface cold front will move from the Midwest into the Ohio Valley by Sunday night. Not expecting a complete washout for outdoor activity this Father's day weekend, but keep an eye to the sky each afternoon and make sure action is taken if storms approach. With 850 mb temperatures remaining from plus 16 to plus 18C, expect high temperatures Saturday and Sunday to range from the mid 70s in the mountains to the upper 80s in the Piedmont. Overnight low temperatures will remain mild with readings from the upper 50s in the mountains to around 70 degrees in the Piedmont. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 245 PM EDT Thursday... An upper low will move northeast from the Great lakes into Eastern Canada on Monday and push a deep trof into the eastern US. There is enough momentum to propel a strong cold front through the region on Monday with a good chance for showers and thunderstorms. Moderate instability and better low level wind field support the potential for severe weather. The front will stall and linger close enough to keep a chance for some scattered showers thunderstorms especially east of the Blue Ridge for Tuesday and Wednesday. A secondary cold front may create a few showers for Thursday. Cloud cover and convection will hold temperatures down for Monday. Then, behind the cold front cooler conditions expected Tuesday followed by moderating temperatures into the end of the week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 245 PM EDT Thursday... Expect aviation conditions this period will be quite similar to previous days. Convection will have a strong diurnal trend and should dissipate early tonight. Coverage of showers/storms has been sparse thus far, but believe there is ample instability to help convection bloom over the next few hours. Will use VCTS and amend based on radar trends as things progress. Overnight, expect lingering showers to dissipate and clouds to scatter out. This will allow for fog/stratus development toward daybreak. The fog will be most problematic at airfields that experience direct rainfall so will fine tune obvis with later TAF packages. For now, will indicate fog/stratus at the climatologically favored locations of KLWB and KBCB, and also at KLYH and KDAN where vsbys were quite low this morning. Outside of thunderstroms winds will generally be light through the period. Extended Aviation Discussion... Very moist and unstable conditions combine with an approaching trof to keep convective activity, with a strong diurnal trend, in the forecast into the weekend. There will also be a trend fog fog/stratus development during the predawn hours. A better chance for more widespread showers and storms including sub-VFR looks to arrive on Monday with a surface cold front perhaps crossing the region. This will allow for extended periods of sub- VFR ceilings and visibilities. In addition, radiational late night/early morning fog will be on the increase. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS/JH NEAR TERM...MBS SHORT TERM...KK LONG TERM...KK AVIATION...MBS/JH
Hazardous weather outlook, Jun 15, 3:06 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 306 PM EDT Thu Jun 15 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-160900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 306 PM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Strong to isolated severe thunderstorms could occur this afternoon and evening with damaging winds and hail the main threats. In addition, slow moving heavy rain producing storms could produce localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of strong to isolated severe thunderstorms will occur from Friday into early next week with the more widespread coverage likely on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 15, 5:24 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT THU JUN 15 2017
VAZ024-152200-
Rockbridge-
524 PM EDT THU JUN 15 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROCKBRIDGE COUNTY...
At 523 PM EDT, a strong thunderstorm was located over Goshen, moving
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Goshen...
Rockbridge Baths...
Fairfield...
Bells Valley...
and Brownsburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3792 7919 3789 7915 3786 7915 3791 7960
3795 7959 3803 7951 3805 7952 3806 7950
3807 7944
TIME...MOT...LOC 2123Z 267DEG 18KT 3797 7952
RSLocal storm report, Jun 15, 5:31 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 WNW PILOT 37.06N 80.45W
06/15/2017 E0.25 INCH MONTGOMERY VA PUBLIC
&&
WHPLocal storm report, Jun 15, 5:38 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 5 W CHRISTIANSBURG 37.13N 80.50W
06/15/2017 MONTGOMERY VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED A TREE ALONG FIRETOWER ROAD
TEMPORARILY CLOSING IT TO THROUGH TRAFFIC.
&&
JMORROWLocal storm report, Jun 15, 5:40 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG SE CHRISTIANSBURG 37.14N 80.40W
06/15/2017 MONTGOMERY VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED SEVERAL TREES ALONG ELLETT ROAD
NEAR THE CITY OF CHRISTIANSBURG TEMPORARILY CLOSING IT.
&&
JMORROWLocal storm report, Jun 15, 6:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 1 W HOLLINS 37.34N 79.97W
06/15/2017 M3.52 INCH ROANOKE VA TRAINED SPOTTER
&&
WHPLocal storm report, Jun 15, 6:28 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND GST 3 NNW ROANOKE 37.33N 79.98W
06/15/2017 M62 MPH CITY OF ROANOKE VA ASOS
54KT REPORTED AT KROA.
&&
JRUCKMANThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:18 PM EDT | Special Weather Statement | RNK | Pulaski | 57 min |
| Jun 15, 1:40 PM EDT | Special Weather Statement | RNK | Henry, Patrick | 65 min |
| Jun 15, 4:05 PM EDT | Special Weather Statement | RNK | Bath | 25 min |
| Jun 15, 4:09 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 36 min |
| Jun 15, 4:29 PM EDT | Areal Flood Advisory | RNK | Grayson | 3 hr |
| Jun 15, 4:52 PM EDT | Flash Flood Warning | RNK | Grayson | 4 hr |
| Jun 15, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 32 min |
| Jun 15, 5:08 PM EDT | Special Weather Statement | RNK | City of Roanoke | 67 min |
| Jun 15, 5:21 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 54 min |
| Jun 15, 5:24 PM EDT | Special Weather Statement | RNK | Rockbridge | 36 min |
| Jun 15, 5:27 PM EDT | Areal Flood Advisory | RNK | Botetourt, Roanoke, City of Roanoke | 3 hr |
| Jun 15, 5:28 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Roanoke | 47 min |
| Jun 15, 5:48 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 72 min |
| Jun 15, 5:53 PM EDT | Flash Flood Warning | RNK | Botetourt, Roanoke, City of Roanoke, City of Salem | 6 hr |
| Jun 15, 6:33 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 37 min |
| Jun 15, 7:00 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jun 15, 7:09 PM EDT | Special Weather Statement | RNK | Bedford | 66 min |
| Jun 15, 7:25 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 65 min |
| Jun 15, 7:27 PM EDT | Special Weather Statement | RNK | Giles | 33 min |
| Jun 15, 7:47 PM EDT | Special Weather Statement | RNK | Buckingham | 43 min |
| Jun 15, 7:58 PM EDT | Special Weather Statement | RNK | Henry | 47 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.